The cause is not known in most cases
This is called 'dysfunctional uterine bleeding'. In this condition the uterus (womb) and ovaries are normal. It is not a hormone problem. Ovulation is usually normal and the periods are regular. A chemical called prostaglandin may play a part. The amount of prostaglandin in the lining of the uterus is often higher than normal in women with heavy periods. The high level of prostaglandin may affect blood clotting within the uterus. Bleeding then takes longer than normal to stop.
These are less common. They include the following:
Fibroids. These are benign (non-cancerous) growths in the muscle of the uterus. They often cause no problems, but sometimes cause symptoms such as heavy periods. See separate leaflet called 'Fibroids' for details.
Other conditions of the uterus such as endometriosis (see separate leaflet), infections, polyps, or a previous sterilization ('tubal tie') may lead to heavy periods. Cancer of the lining of the uterus (endometrial cancer) is an uncommon cause. This occurs in a small number of women, usually over the age of 40.
Hormone problems. Periods can be irregular and sometimes heavy if you do not ovulate every month. For example, this occurs in some women with polycystic ovary syndrome. Women with an underactive thyroid gland may have heavy periods.
The IUD (Intrauterine Device or 'coil') sometimes causes heavy periods. However, a special hormone-releasing IUD can actually treat heavy periods (see below).
Warfarin or similar medicines interfere with blood clotting. If you take one of these medicines for other conditions, it may have a side-effect of heavier periods.
Some drugs used for chemotherapy can also cause heavy periods.
Blood clotting disorders are rare causes of heavy bleeding. Other symptoms are also likely to develop such as easy bruising or bleeding from other parts of the body.
If you stop taking the contraceptive pill it may appear to cause heavy periods. Some women become used to the light monthly bleeds that occur whilst on 'the pill'. Normal periods return if you stop the pill. These may appear heavier, but are usually normal.
Do I need any tests if I have heavy periods?
A doctor may want to do an internal (vaginal) examination to check the feel of the uterus for any abnormalities. This is not always necessary, especially in younger women who do not have any symptoms to suggest anything other than dysfunctional uterine bleeding.
A blood test to check for anaemia is usually advised. If you bleed heavily each month then you may not take in enough iron in your diet needed to replace the blood that you lose. (Iron is needed to make blood cells.) This can lead to anaemia which can cause tiredness and other symptoms. Up to 2 in 3 women with recurring heavy periods develop anaemia.
If the vaginal examination is normal (as it is in most cases), and you are under the age of 40, no further tests are usually needed. The diagnosis is usually 'dysfunctional uterine bleeding' and treatment may be started if required. Further tests may be advised for some women, especially if there is concern that there may be a cause for the heavy periods other than dysfunctional uterine bleeding. For example:
Women over the age of 40 who develop heavy periods.
Any woman who has an increased risk of developing cancer of the uterus. For example, older women who have never had children, women with a family history of cancer of the uterus or colon, women taking the drug tamoxifen. See separate leaflet called 'Cancer of the Uterus' for details.
If treatment for a presumed dysfunctional uterine bleeding does not seem to help.
Any woman where a doctor detects a large or abnormal uterus, or who has other symptoms which may indicate an underlying problem. For example, if you:
Bleed between periods, or have irregular bleeding.
Have bleeding or pain during, or just after, sex.
Have pain apart from normal period pain.
Have any change in your usual pattern of bleeding, particularly if you are over the age of 40.
Have symptoms suggesting a hormone problem or blood disorder
Last bumped by Anonymous on Sun Aug 19, 2012 12:51 am.